Alert archive / Kansas / Flash Flood Warnings in 2004

Flash Flood Warning 19, NWS Hastings, NE

July 7, 2004Osborne County, Kansas

NWS Hastings, NE issued this flash flood warning at Jul 7, 2004, 5:38 PM CDT for Osborne County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2004, 5:38 PM CDT (22:38 UTC)
Expired
Jul 7, 2004, 11:30 PM CDT
In force
6 hr
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

County Osborne County, KS

The radar

The Grand Island radar (KUEX), 106 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.6 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2004-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 432 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2004-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
432 J/kg
Mixed-layer CIN
-264 J/kg
Mixed-layer LCL
1079 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGID 072238
FFWGID
KSC141-080430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
538 PM CDT WED JUL 7 2004

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  OSBORNE COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 1130 PM CDT

* AT 533 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM 26
  MILES EAST OF DOWNS TO 21 MILES SOUTH OF OSBORNE...OR ALONG A LINE
  EXTENDING FROM 22 MILES WEST OF CONCORDIA TO 53 MILES SOUTHEAST OF
  PHILLIPSBURG...MOVING SOUTHEAST AT 30 MPH.

* THE STORMS PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA OVER THE NEXT COUPLE OF HOURS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.  THE SOUTH FORK OF THE SOLOMON RIVER 
ALONG WITH COVERT CREEK WILL BE EXTREMELY VULNERABLE TO FLASH 
FLOODING AS RADAR ESTIMATES UP TO 3 INCHES HAS ALREADY FALLEN OVER 
THIS BASIN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3955 9854 3953 9902 3917 9902 3916 9850

$$

AWJ
3 follow-up statements
000 
WGUS73 KGID 072348
FFSGID
KSC141-080430-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
648 PM CDT WED JUL 7 2004

...FLASH FLOOD WARNING CONTINUES UNTIL 1130 PM CDT FOR PEOPLE IN THE
FOLLOWING COUNTY...

IN NORTH CENTRAL KANSAS
     OSBORNE

AT 643 PM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH VERY
HEAVY RAIN 11 MILES NORTH OF ALTON...OR ABOUT 18 MILES SOUTHEAST OF
PHILLIPSBURG....MOVING SOUTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...ALTON...OSBORNE AND DOWNS.

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO
ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

TO REPORT FLOODING HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN HASTINGS.

LAT...LON 3955 9902 3913 9901 3915 9851 3954 9852

$$

NELSON
000 
WGUS73 KGID 080244
FFSGID
KSC141-080430-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
943 PM CDT WED JUL 7 2004

...FLASH FLOOD WARNING CONTINUES UNTIL 1130 PM CDT FOR PEOPLE IN THE
FOLLOWING COUNTY...

IN NORTH CENTRAL KANSAS
     OSBORNE

LOCAL LAW ENFORCEMENT REPORTED FLASH FLOODING IN ROOKS COUNTY ALONG 
PARADISE CREEK...THIS WATER MAY WORK ITS WAY DOWN THE CREEK INTO 
WESTERN OSBORNE COUNTY NEAR NATOMA.

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO
ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

TO REPORT FLOODING HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN HASTINGS.

LAT...LON 3952 9902 3917 9902 3914 9848 3954 9853
&

$$

NELSON
000 
WGUS73 KGID 080432
FFSGID
KSC141-080500-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1131 PM CDT WED JUL 7 2004

...FLASH FLOOD WARNING FOR OSBORNE COUNTY IN NORTH CENTRAL KANSAS HAS
BEEN ALLOWED TO EXPIRE...

NATIONAL WEATHER SERVICE DOPPLER RADAR AND SPOTTER REPORTS INDICATED 
HEAVY RAINFALL HAD ENDED ACROSS OSBORNE COUNTY. SOME MINOR FLOODING 
MAY CONTINUE...HOWEVER THE THREAT OF SERIOUS FLOODING HAS ENDED.

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO
ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

TO REPORT FLOODING HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN HASTINGS.

LAT...LON 3953 9903 3915 9902 3914 9852 3953 9850

$$

NELSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 3:28 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 7, 3:28 PM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
328 PM CDT WED JUL 07 2004

.DISCUSSION...NOT MUCH TIME TO LOOK AT THE FORECAST TODAY AS WOULD
HAVE LIKED AS ONGOING CONVECTION AND FIRST PERIOD CONCERNS HAVE
OVERWHELMED THE REST OF THE FORECAST.  HOWEVER...MAIN FEATURES OF
INTEREST IN THE NEAR TERM INVOLVES WARM FRONT SITTING OVER SOUTH
CENTRAL NEBRASKA AND DRYLINE DEVELOPMENT OVER THE HIGH PLAINS.
STRONG MOISTURE ADVECTION IS BRINGING CAPE VALUES IN THE 2500-4000
J/KG RANGE IN THE WARM SECTOR WITH NEARLY THAT ELEVATED OVER THE
WARM FRONT AS WELL.  DEEP LAYER SHEAR IN THE 35-45KT RANGE ACROSS
THE WARM SECTOR HAS SET THE STAGE FOR A SEVERE WEATHER EVENT.
ONGOING CONVECTION HAS PRIMARILY BEEN ANCHORED ON OR TO THE NORTH OF
THE WARM FRONT.  FULLY ANTICIPATE THIS CONVECTION TO CONTINUE
THROUGH EARLY EVENING WITH SEVERE WEATHER THREAT POSSIBLE.
HOWEVER...WATER VAPOR IMAGERY REVEALS A SECONDARY WAVE JUST MOVING
INTO WESTERN NEBRASKA AT TIME AND EXPECT CONVECTION TO BEGIN ALONG
THE DRYLINE BY EARLY EVENING.  SEVERE THREAT LOOKS JUST AS GOOD IS
THIS ACTUALLY OCCURS.

BEYOND TONIGHT...THE UPPER RIDGE IS SHOWN TO SLOWLY BUILD INTO THE
PLAINS BY THE WEEKEND WITH FRONTS OCCASIONALLY MAKING IT INTO AREA
BEFORE STALLING.  THIS WILL LIKELY BRING SCATTERED THUNDERSTORMS TO
AREA THROUGH WEEKEND.  OVERALL AREA SHOULD SEE A GRADUAL TEMPERATURE
INCREASE WELL INTO THE WEEKEND.

FOR MONDAY THROUGH WEDNESDAY...THE UPPER RIDGE IS SHOWN TO BE FULLY
ESTABLISHED ACROSS THE REGION WITH TEMPERATURES ABOVE SEASONAL
NORMALS AND PRECIP CHANCES FAIRLY SMALL.
&&

.GID WATCHES/WARNINGS/ADVISORIES...
.NE...NONE.
.KS...NONE.
&&

AWJ/MSL
Hazardous weather outlook, Jul 7, 2:58 PM CDT, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
258 PM CDT WED JUL 7 2004

KSZ005>007-017>019-NEZ039-046-047-060>063-072>076-082>087-081200-
ADAMS-BUFFALO-CLAY-DAWSON-FRANKLIN-FURNAS-GOSPER-HALL-HAMILTON-
HARLAN-HOWARD-JEWELL-KEARNEY-MITCHELL-NUCKOLLS-OSBORNE-PHELPS-
PHILLIPS-ROOKS-SHERMAN-SMITH-THAYER-VALLEY-WEBSTER-
258 PM CDT WED JUL 7 2004

...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA GENERALLY WEST OF A GREELEY TO GENEVA LINE AND PORTIONS OF
NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A MODERATE RISK OF SEVERE WEATHER WILL CONTINUE ACROSS THE OUTLOOK
AREA THROUGH THIS EVENING. A BAND OF THUNDERSTORMS WILL CONTINUE TO
PUSH EAST OF HIGHWAY 281 THROUGH THIS AFTERNOON.  A FEW OF THESE
STORMS WILL BE STRONG TO SEVERE WITH LARGE HAIL...DAMAGING
WINDS AND AN ISOLATED TORNADO POSSIBLE. ADDITIONAL THUNDERSTORMS ARE
THEN EXPECTED TO DEVELOP OVER THE HIGH PLAINS AND MOVE INTO AREAS
WEST OF HIGHWAY 281 BY EVENING.  SOME OF THESE STORMS MAY ALSO BECOME
STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE
THURSDAY INTO THURSDAY NIGHT AS A WEAK COLD FRONT MOVES INTO THE
OUTLOOK AREA.  LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
HAZARDS FROM ANY STORMS THAT DO FORM.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NEEDED THIS AFTERNOON AND EVENING.

NEZ040-041-048-049-064-077-081200-
FILLMORE-GREELEY-MERRICK-NANCE-POLK-YORK-
258 PM CDT WED JUL 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA
GENERALLY EAST OF A GREELEY TO GENEVA LINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT RISK OF SEVERE WEATHER WILL EXIST THIS AFTERNOON AND EARLY
EVENING. A BAND OF THUNDERSTORMS WILL CONTINUE TO PUSH EAST ACROSS
THIS PORTION OF THE OUTLOOK AREA THROUGH EARLY EVENING. A FEW OF
THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE
PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE
THURSDAY INTO THURSDAY NIGHT AS A WEAK COLD FRONT MOVES INTO THE
OUTLOOK AREA.  LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
HAZARDS FROM ANY STORMS THAT DO FORM.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

AWJ

In the hours before

Local storm report, Jul 7, 5:13 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
513 PM CDT WED JUL 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HAIL             SMITH CENTER            39.78N 98.78W
07/07/2004  1.00 INCH        SMITH              KS   LAW ENFORCEMENT

&&

LEW
Local storm report, Jul 7, 5:15 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
515 PM CDT WED JUL 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             CAWKER CITY             39.51N 98.43W
07/07/2004  0.88 INCH        MITCHELL           KS   LAW ENFORCEMENT

&&

LEW
Local storm report, Jul 7, 5:17 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
517 PM CDT WED JUL 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HEAVY RAIN       1 SE JEWELL             39.66N 98.14W
07/07/2004  3.00 INCH        JEWELL             KS   PUBLIC

            PUBLIC REPORT OF OVER 3 INCHES OF RAIN.

0515 PM     HEAVY RAIN       FORMOSO                 39.78N 97.99W
07/07/2004  1.10 INCH        JEWELL             KS   AMATEUR RADIO

            PUBLIC MEASUREMENT OF 1.10 INCHES OF RAINFALL.

&&

LEWIS
Local storm report, Jul 7, 5:25 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
525 PM CDT WED JUL 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0524 PM     HAIL             SMITH CENTER            39.78N 98.78W
07/07/2004  1.00 INCH        SMITH              KS   LAW ENFORCEMENT

            HAIL CONTINUING TO FALL AT THIS TIME.

&&

LEWIS
Local storm report, Jul 7, 5:33 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
533 PM CDT WED JUL 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0524 PM     HEAVY RAIN       11 W HUNTER             39.24N 98.40W
07/07/2004  0.00 INCH        MITCHELL           KS   PUBLIC

            STANDING WATER IN DITCHES.

0524 PM     HAIL             SMITH CENTER            39.78N 98.78W
07/07/2004  1.75 INCH        SMITH              KS   LAW ENFORCEMENT

            REPORTED WALL CLOUD AND ROTATION.

0531 PM     HAIL             SMITH CENTER            39.78N 98.78W
07/07/2004  1.50 INCH        SMITH              KS   LAW ENFORCEMENT

            LARGE HAIL CONTINUES TO FALL. HEAVY RAINFALL HAS CAUSING
            STREET FLOODING.

&&

LEWIS
Local storm report, Jul 7, 5:38 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
538 PM CDT WED JUL 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             11 W HUNTER             39.24N 98.60W
07/07/2004  0.75 INCH        OSBORNE            KS   TRAINED SPOTTER

            WATER STANDING IN THE DITCHES...DIME SIZED HAIL...VISIBLE
            WALL CLOUD TO THE WEST.

&&

LEWIS

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 1:44 PM CDTSevere Thunderstorm WarningGIDJewell61 min
Jul 7, 2:16 PM CDTTornado WarningGIDJewell59 min
Jul 7, 3:12 PM CDTTornado WarningGIDJewell, Mitchell63 min
Jul 7, 3:43 PM CDTSevere Thunderstorm WarningGIDJewell, Smith62 min
Jul 7, 4:09 PM CDTFlash Flood WarningGIDJewell3 hr
Jul 7, 4:43 PM CDTSevere Thunderstorm WarningGIDJewell, Mitchell, Osborne62 min
Jul 7, 4:50 PM CDTFlash Flood WarningGIDMitchell6 hr
Jul 7, 5:07 PM CDTSevere Thunderstorm WarningGIDSmith68 min
Jul 7, 5:29 PM CDTTornado WarningGIDSmith61 min
Jul 7, 5:46 PM CDTSevere Thunderstorm WarningGIDMitchell, Osborne59 min
Jul 7, 5:59 PM CDTSevere Thunderstorm WarningGIDRooks31 min
Jul 7, 6:04 PM CDTSevere Thunderstorm WarningGIDPhillips56 min
Jul 7, 6:19 PM CDTTornado WarningGIDPhillips41 min
Jul 7, 6:26 PM CDTTornado WarningGIDOsborne49 min
Jul 7, 6:30 PM CDTTornado WarningGIDSmith45 min
Jul 7, 6:43 PM CDTTornado WarningGIDRooks47 min

Nearby

Flash Flood Warnings in Kansas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.